Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 98, NWS Memphis, TN

December 22, 2017Dyer County, Lauderdale County, Tennessee; Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at Dec 22, 2017, 10:12 PM CST for Dyer County, Lauderdale County, Tennessee; Dunklin County, Pemiscot County, Missouri; Mississippi County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2017, 10:12 PM CST (04:12 UTC)
Expired
Dec 23, 2017, 2:15 AM CST
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Mississippi County, AR, Dunklin County, MO, Pemiscot County, MO, Dyer County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGUS54 KMEG 230412
FFWMEG
ARC093-MOC069-155-TNC045-097-230815-
/O.NEW.KMEG.FF.W.0098.171223T0412Z-171223T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1012 PM CST FRI DEC 22 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Mississippi County in eastern Arkansas...
  Southern Pemiscot County in southeastern Missouri...
  Southeastern Dunklin County in southeastern Missouri...
  Dyer County in western Tennessee...
  Lauderdale County in western Tennessee...

* Until 215 AM CST

* At 1011 PM CST...Doppler Radar estimates 2 to 3 inches of rain has 
  occurred over the past 4 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 4 hours.

* Some locations that will experience flooding include...
  Dyersburg, Blytheville, Ripley, Osceola, Caruthersville, Gosnell,
  Manila, Steele, Leachville, Caraway, Luxora, Newbern, Halls,
  Hornersville, Cooter, Dell, Burdette, Bradleytown, Heloise and
  Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3618 8963 3619 8949 3621 8948 3620 8917
      3603 8916 3602 8920 3600 8919 3597 8920
      3589 8928 3588 8934 3582 8936 3582 8940
      3577 8944 3574 8943 3570 8944 3571 9029
      3599 9029 3600 9030 3622 8973 3622 8968

$$
1 follow-up statement
237 
WGUS74 KMEG 230745
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
145 AM CST SAT DEC 23 2017

ARC093-MOC069-155-TNC045-097-230755-
/O.CAN.KMEG.FF.W.0098.000000T0000Z-171223T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mississippi AR-Pemiscot MO-Dunklin MO-Dyer TN-Lauderdale TN-
145 AM CST SAT DEC 23 2017

...THE FLASH FLOOD WARNING FOR MISSISSIPPI...SOUTHERN PEMISCOT...
SOUTHEASTERN DUNKLIN...DYER AND LAUDERDALE COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3618 8963 3619 8949 3621 8948 3620 8917
      3603 8916 3602 8920 3600 8919 3597 8920
      3589 8928 3588 8934 3582 8936 3582 8940
      3577 8944 3574 8943 3570 8944 3571 9029
      3599 9029 3600 9030 3622 8973 3622 8968

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 9:01 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 22, 9:01 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
901 PM CST Fri Dec 22 2017

.UPDATE...
Rain has shifted north this evening with the southern edge running roughly
along and north of I-40. The SFC low is located across Southern
Arkansas. The low will track northeastward overnight along the
cold front that stretches along the Mississippi River. Once the
low gets near the Tennessee River around 3 AM, the front will
start shifting east. The risk will remain high for flash flooding
into the overnight hours. In addition chances for embedded
thunderstorms will continue along and ahead of the front. Can't
rule out an isolated severe storm occurring during the overnight
hours as the SFC low pushes into the area. Meanwhile, highs will
occur in the morning on Saturday and then either hold steady or
slightly fall during the day. Have made some minor temperature
adjustments, otherwise rest of forecast looks on track.

KRM

&&

.DISCUSSION... /issued 304 PM CST Fri Dec 22 2017/

Skies remain cloudy over the forecast area this afternoon with
temperatures ranging from the mid 50s to the mid 70s. Rain
continues to fall across much of the northern 2/3rds of the
forecast area. Rainfall totals of between 2.5 inches and 3.5
inches have occurred across extreme northern sections of
Mississippi. A surface cold front is just west of the Mississippi
River with low pressure centered along the front over southwest
Arkansas.

As this low tracks northeast, rain will increase over the region
with another 2 inches possible in areas where the Flash Flood
Watch remains in effect. Temperatures will cool off behind the
front tonight with lows Saturday morning with lower 40s to mid
50s. On Saturday, the cold front will be just east of the region
with rain ending from west to east. Temperatures will be on the
cool side on Saturday with highs in the mid 40s to mid 50s.

High pressure will start to build into the region on Saturday
night bringing a period of dry weather to the forecast area.
Temperatures will be on the chilly side Saturday night with lows
Sunday morning in the 30s. Dry and cold weather will continue into
Sunday. Christmas Eve will be quite cold with lows Christmas
morning mainly in the 20s. The dry and cold weather pattern will
remain in the area for Christmas Day as well.

Temperatures will improve some on Tuesday before another cold
front moves through the region. This front will not have much
moisture to work with so no rain is expected. The front will stall
out across south Mississippi on Wednesday and could be close
enough for some light rain to move across southern sections of the
forecast area.

Some weak upper level disturbances are expected to move through
the region Thursday and next Friday brining a small chance of rain
and possibly some some depending on the timing of these systems.

ARS

&&

.AVIATION...

A frontal boundary extends from an area of low pressure near the
AR/LA border northeast to near KAWM to KPHT. Along and north of
the front expect widespread moderate to occasionally heavy rain
with a few embedded TSRAs with widespread IFR/LIFR conditions at
KMEM, KMKL and KJBR. As low pressure moves NE this evening the
front will start moving east as a cold front eventually spreading
into KTUP later tonight with conditions lowering to IFR. The front
moves east of the region on Saturday. Lingering low clouds, light
rain and IFR flight conditions in the morning will gradually
improve to MVFR by Saturday afternoon as the light rain tapers
off.

SJM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Craighead-
     Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

MS...Flash Flood Watch through Saturday morning for Alcorn-Benton MS-
     Coahoma-DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flash Flood Watch through Saturday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 22, 3:05 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
305 PM CST Fri Dec 22 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-232315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
305 PM CST Fri Dec 22 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for a large portion of the Mid-
South through tonight. Heavy rainfall is expected with an area of
3-5 inches of rainfall centered near the Interstate 40 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service in Memphis Tennessee.

In the hours before

Special weather statement, Dec 22, 5:12 PM CST, 5 hours before
Special Weather Statement
National Weather Service Memphis TN
512 PM CST FRI DEC 22 2017

ARZ036-048-049-230000-
St. Francis AR-Lee AR-Crittenden AR-
512 PM CST FRI DEC 22 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CST
FOR...

St. Francis County in eastern Arkansas...
Lee County in eastern Arkansas...
Southern Crittenden County in eastern Arkansas...

At 512 PM CST...a strong thunderstorm producing winds at least 40 mph
was located over New Salem, or 9 miles east of Brinkley, moving east
at 70 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in St. Francis...Lee and southern Crittenden Counties should
monitor this storm closely.

LAT...LON 3500 9115 3500 9105 3506 9104 3522 9015
      3504 9019 3504 9029 3502 9031 3492 9024
      3484 9031 3483 9042 3489 9046 3478 9047
      3480 9053 3477 9055 3468 9105 3473 9105
      3474 9110 3487 9110 3491 9112 3491 9115
TIME...MOT...LOC 2312Z 256DEG 63KT 3485 9102
Local storm report, Dec 22, 5:44 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
12/22/2017                   DESOTO             MS   TRAINED SPOTTER

            FLOODING RAINS HAVE CLOSED A PORTION OF HOLLY SPRINGS
            ROAD AND DAIRY BARN ROAD AT THE BRIDGES.

&&

MRM
Local storm report, Dec 22, 8:38 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
838 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

0230 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.

0230 PM     FLASH FLOOD      WALLS                   34.95N 90.13W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.

0230 PM     FLASH FLOOD      2 N HERNANDO            34.86N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
            ROAD. THE ROAD IS CLOSED.

0530 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
12/22/2017                   DESOTO             MS   TRAINED SPOTTER

            FLOODING RAINS HAVE CLOSED A PORTION OF HOLLY SPRINGS
            ROAD AND DAIRY BARN ROAD AT THE BRIDGES.

0830 PM     FLASH FLOOD      JACKSON                 35.63N 88.83W
12/22/2017                   MADISON            TN   BROADCAST MEDIA

            FLASH FLOODING HAS COMPLETELY FLOODED HIGHLAND AVENUE
            BETWEEN ROLAND AND WESTWOOD IN MIDTOWN.

&&

MRM
Local storm report, Dec 22, 9:29 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
929 PM CST FRI DEC 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     FLASH FLOOD      1 N TUNICA              34.70N 90.38W
12/22/2017                   TUNICA             MS   EMERGENCY MNGR

            DULANEY AND JOSEPHINE ROADS ARE CLOSED DUE TO HIGH WATER.
            SURROUNDING FIELDS ARE ALSO FLOODED.

0230 PM     FLASH FLOOD      HERNANDO                34.83N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            HIGHWAY 51 IN HERNANDO CLOSED DUE TO FLOODING.

0230 PM     FLASH FLOOD      WALLS                   34.95N 90.13W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            NAIL ROAD NEAR WALLS CLOSED DUE TO DEEP FLOOD WATERS.

0230 PM     FLASH FLOOD      2 N HERNANDO            34.86N 89.99W
12/22/2017                   DESOTO             MS   EMERGENCY MNGR

            FLASH FLOODING WASHED OUT PART OF NESBIT ROAD NEAR TULANE
            ROAD. THE ROAD IS CLOSED.

0530 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
12/22/2017                   DESOTO             MS   TRAINED SPOTTER

            FLOODING RAINS HAVE CLOSED A PORTION OF HOLLY SPRINGS
            ROAD AND DAIRY BARN ROAD AT THE BRIDGES.

0830 PM     FLASH FLOOD      JACKSON                 35.63N 88.83W
12/22/2017                   MADISON            TN   BROADCAST MEDIA

            FLASH FLOODING HAS COMPLETELY FLOODED HIGHLAND AVENUE
            BETWEEN ROLAND AND WESTWOOD IN MIDTOWN. WATER WAS 1 TO 2
            FEET DEEP AT THAT JUNCTION.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:45 PM CSTFlash Flood WarningMEGFayette, Haywood, Lauderdale, Tipton6 hr
Dec 22, 7:38 PM CSTRiver Flood WarningMEGShelby31 hr
Dec 22, 7:38 PM CSTRiver Flood WarningMEGFayette, Shelby33 hr
Dec 22, 8:18 PM CSTFlash Flood WarningMEGCarroll, Crockett, Gibson, Henderson, Madison3 hr
Dec 22, 11:58 PM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Madison47 min
Dec 23, 12:38 AM CSTAreal Flood WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton6 hr
Dec 23, 2:06 AM CSTAreal Flood WarningMEGChester, Hardeman, Hardin, Henderson, McNairy, Madison6 hr
Dec 23, 4:08 AM CSTSpecial Weather StatementMEGHardin52 min
Dec 23, 12:01 PM CSTRiver Flood WarningMEGDyer, Gibson, Obion54 hr
Dec 22, 9:46 PM CSTFlash Flood WarningMEGCraighead, Crittenden, Cross, Poinsett, St. Francis4 hr
Dec 23, 12:33 AM CSTAreal Flood WarningMEGCrittenden, Lee, Phillips, St. Francis6 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Flash Flood Warnings in Missouri, 2017Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.